This site is intended for health professionals only


CV clinic – Short QT Syndrome



GP Dr Louise Tulloh and cardiologist Professor Robert Tulloh discuss a case of syncope and palpitations

Case – A 30-year-old man with light-headedness, palpitations and syncopal episodes presents to his GP. On examination his ECG reveals atrial fibrillation (AF) but with frequent ventricular ectopics. His GP wonders whether there is an underlying cause and refers him urgently to cardiology.

The problem – Short QT syndrome (SQTS) was first described by Gussak et al in 20001 and is defined as an autosomal dominant inherited electrical abnormality of the heart characterised by short QT intervals on the ECG (commonly ranging between 220 to 360ms)1,4 and an increased risk of developing both AF and ventricular fibrillation (VF).1-3 It can cause sudden cardiac death in young and healthy individuals with structurally normal hearts.1

Other causes of a short QT interval include raised serum potassium and calcium levels, acidosis and hyperthermia. The role of medication in causing a short QT interval is uncertain. The drugs that are implicated are uncommonly used and may be either cardiac or non-cardiac in nature. The list will not be helpful here, but concurrent medication should always be checked as a cause.

Presentation – The clinical presentation of SQTS varies hugely. Presentation can include cardiac arrest, syncope (thought to be due to self-terminating VF episodes), palpitations and AF.4 The median age of presentation is 30 but the condition can be seen in babies to patients in their 80s.

Features – To date, mutations in five genes have been linked to SQTS and these have been named SQT1 to SQT5. The mode of transmission is autosomal dominant.

In one study,4 approximately 25% of patients had SQT1 and just under two-thirds had symptoms. Cardiac arrest was the most commonly reported (34%), and in 28% of patients it was the first presentation. Cardiac arrest occurred in two patients under one year old, highlighting that SQTS may be a cause of sudden infant death syndrome.

Palpitations were the second most commonly reported symptom (31%), followed by syncope (24%).

AF was the first presenting symptom in 17%. Many patients had frequent ventricular extrasystoles. Approximately 38% of patients were asymptomatic and were diagnosed by their strong family history. A strong family history of sudden cardiac death was a common finding.

Diagnosis – The QTc is a calculated QT interval which is standardised to a heart rate of 60 beats per minute and this is the number that should be reviewed when looking at an ECG. SQTS diagnosis is based on the evaluation of symptoms, family history and 12-lead ECG. Features such as syncope and palpitations should be asked about, along with family history of syncope, sudden death or AF at a young age.

Management – SQTS patients are at a high risk of sudden cardiac death because of life-threatening ventricular arrhythmias. ICD implantation is strongly recommended as the mainstay of treatment.

If an ICD detects a dangerous heart rhythm it can deliver one or more of the following:5

• Pacing – a series of low-voltage electrical impulses at a fast rate to try
to correct the heart rhythm.

• Cardioversion – one or more small electric shocks to try to restore the heart to a normal rhythm.

• Defibrillation – one or more larger electric shocks to try to restore the heart to a normal rhythm.

Medications also have a role. There is a scarcity of information on the long-term effectiveness of drug therapy; currently it is seen an adjunct to ICD implantation. Quinidine, a class I antiarrhythmic agent that is derived from the bark of the cinchona tree native to the tropical forests of western South America, has so far proved to be the most effective medication.

Care needs to be taken when undertaking medication reviews as a number of medications can shorten the QT interval further, for example nicorandil, certain anti-epileptic drugs and benzodiazepines, and advice should be sought from a clinical pharmacist or cardiologist if there is any doubt about a drug’s safety in patients with short QT syndrome.

Dr Louise Tulloh is a GP at Helios Medical Centre, Bristol. Professor Robert Tulloh is a professor of congenital cardiology and pulmonary hypertension at the Bristol Heart Institute

References

1 Gussak I, Brugada P, Brugada J et al. Idiopathic short QT interval: a new clinical syndrome? Cardiology 2000;94:99-102

2 Gussak I, Antzelevitch C, Goodman D et al. Short QT interval: ECG phenomenon and clinical syndrome. In: Gussak I, Antzelevitch C, eds. Cardiac Repolarization. Bridging Basic and Clinical Sciences. Totowa, NJ: Humana Press; 2003:497-503

3 Gussak I, Bjerregaard P. Short QT syndrome: 5 years of progress. J Electrocardiol 2005; 38:375-7

4 Giustetto C, Di Monte F, Wolpert C et al. Short QT syndrome: clinical findings and diagnostic-therapeutic implications. Eur Heart J 2006; 27:2440-7.

5 British Heart Foundation. bhf.org.uk/informationsupport/treatments/implantable-cardioverter-defibrillator